Diabetes Risk in ADHD Children Treated with Atypical Antipsychotics

Print

ADHD children treated with atypical antipsychotics and antidepressants for depression or other behavior disorders are at greater risk for developing diabetes mellitus.

While atypical antipsychotics are traditionally used to treat schizophrenia, I’ve found more and more doctors using them to treat bipolar disorder, agitated depression, anxiety associated with depression, major depressive disorder, oppositional behavior disorder, conduct disorder, and obsessive-compulsive behavior disorder.

It’s currently estimated in excess of 40 children per 1000 children in the U.S. are being treated for one of the above behavior problem diagnoses using second generation (atypical) antipsychotics. This number has increased dramatically since 1996 at which point only about 9 out of 1000 kids ages 5 to 18 years were exposed to these drugs.

Unfortunately, with increasing use of atypical antipsychotics and antidepressants, significant side effects of these medications are starting to pop up-the most concerning being diabetes mellitus or sugar diabetes.

A new study released in the December issue of the medical journal Pediatrics showed a four-fold increased risk of diabetes among children exposed to atypical antipsychotics and a little less in those treated with antidepressants. While the study doesn’t well-define the exact number of children, who develop diabetes as a result of exposure to these drugs, it does highlight our need to watch these children closely for weight gain and signs of diabetes.

The most common antipsychotics and antidepressants I see used in treating behavior problems in both ADHD children and those who are not ADHD include:

  • Aripiprazole or Abilify
  • Clozapine or Clozaril
  • Olanzapine or Zyprexa
  • Quetiapine or Seroquel
  • Risperidone or Risperdal
  • Ziprasidone or Geodon
  • Paroxetine or Paxil
  • Fluoxetine or Prozac
  • Citalopram or Celexa
  • Sertraline or Zoloft
  • Duloxetine or Cymbalta

To protect your child from diabetes mellitus when they are taking an antidepressant or atypical antipsychotic:

  • Thoroughly discuss the use of these medications and the risk for side-effects with your child’s doctor before starting any medication
  • Be sure his or her blood sugar, blood chemistries, and hemoglobin A1C are tested before starting therapy (some of these drugs also cause problems with sodium and chloride-bicarbonate levels)
  • Discuss the need for any lifestyle changes your child will need make because of the medication-diet-exercise-weight control
  • Watch for excessive weight gain (more than 10% of pretreatment weight)
  • Keep an eye out for the subtle signs of diabetes; bed-wetting, increased thirst or urination, food cravings-especially sweets, fatigue, excessive sleepiness, skin sores that heal slowly or won’t heal-weight loss usually only occurs if diabetes is advanced
  • Have his or her blood glucose and hemoglobin A1C tested monthly for the first six months, as it’s often during the first six months that children, teens and adults are most likely to develop high blood sugars
  • Repeat blood glucose testing and hemoglobin A1C at least once every six months as long as they are taking the drug.

While it’s true that both antidepressants and antipsychotics have definite places in the treatment of depression, psychosis, and aggravated behavior disorders, we as parents and physicians must be diligent in watching for and preventing serious side effects of these mind-altering drugs.

In addition…ironically, diabetes suffered while taking antidepressants or antipsychotics might cause ADHD behavior resulting in the misdiagnosis of ADHD. The symptoms of diabetes mellitus can be mistaken for the symptoms of attention deficit hyperactivity disorder!

Dr. Frank

 

References:

Andrade SE, Lo JC, Roblin, Fouayzi H, Conner DF, Penfold RB, Chandra M, Reed G, and Gurwitz, JH. Antipsychotic medication use among children and risk of diabetes mellitus. Pediatrics. 2011 Dec;128(6):1135-41. Accessed March2012.

Geller, Barbara MD. Diabetes Risk Increased with Atypical antipsychotics in Children.  Journal Watch Psychiatry. Pediatrics and Adolescent Medicine. March 2012:Vol 2;3: 22.

 

Share this:
Share this page via Email Share this page via Stumble Upon Share this page via Digg this Share this page via Facebook Share this page via Twitter
Visit Us On TwitterVisit Us On FacebookVisit Us On YoutubeCheck Our Feed